Nebraska, 2011

Flooding in Nebraska, July 1 to 31, 2011

July 1 to 31, 2011 · NWS FSD · 2 events in 2 counties and zones

Major to record Missouri River flooding continued in July with the flooding continuing to have major impacts. Populated areas evacuated before the month remained evacuated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Major to record Missouri River flooding continued in July with the flooding continuing to have major impacts. Populated areas evacuated before the month remained evacuated. Damage continued to many homes, businesses, parks, recreation areas and other lowlands. Highest river levels were close to those in June. A very slow general drop in the river began before the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 8:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 8:39 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT THU JUN 30 2011

.DISCUSSION...
VERY IMPRESSIVE UPPER WAVE PUSHING ACROSS NORTHWESTERN COLORADO AT
MID EVENING...AND WILL CONTINUE TO FOCUS THE OVERNIGHT CONVECTIVE
THREAT ACROSS THE AREA. HIGH PLAINS ORIGIN TO A NOW ORGANIZED BOW
ECHO MOVING FROM NEBRASKA INTO SOUTH CENTRAL SOUTH DAKOTA. DEEP
LAYER SHEAR CONDUCIVE TO STORM ORGANIZATION AND SOME INDICATION OF
CONTINUED DAMAGING WIND THREAT FOR OUTFLOW DOMINATED STORMS MOVING
THROUGH WESTERN AREAS FROM LATE EVENING UNTIL EARLY IN OVERNIGHT...
AND ADDED IN MENTION TO THE AREAS W OF THE JAMES VALLEY. PLENTY OF
ELEVATED INSTABILITY WITH NEARLY DRY ADIABATIC LAYER BETWEEN 750-500
HPA...BUT HORRIDLY CAPPED TO EVEN A MIXED LAYER DEVELOPMENT AHEAD OF
BOUNDARY. FOR NOW...MOST...IF NOT ALL ACTION SHOULD BE RELEGATED TO
A POSTFRONTAL LIFE...AND INCREASED POPS WEST OF THE JAMES
VALLEY...AND ONLY NUDGED A SMALL CHANCE A BIT EASTWARD AS OUTFLOW
DOMINATED STORMS MAY HELP TO FOCUS SOME DEVELOPMENT ON THE PERIPHERY
OF THE COOL POOL.

CHANGES ARE LESS SIGNFICANT FARTHER SOUTHEAST...AS WARM AIR ALOFT
SHOULD KEEP PRECIPITATION FROM SPREADING IN...ALONG WITH THE WAVE
LIFTING NORTHWEST OF THE AREA. DID RAISE LOWS BY A FEW DEGREES ACROSS
MUCH OF NORTHWEST IOWA WITH CONTINUED INFLUENCE OF THE HIGH DEWPOINT
AIR AND SOME EXPECTED RECOUPLING OF LOW LEVEL GRADIENT LATER INTO
NIGHT. LOWERED LOWS BY A FEW DEGREES WEST TO ACCOUNT FOR IMPACT OF
THE COLD POOL WITH STORMS. /CHAPMAN

&&

.AVIATION...
VFR THROUGH 0Z SATURDAY BUT AN INCREASING THREAT FOR THUNDERSTORMS
FROM WEST TO EAST. A FEW THUNDERSTORMS ALONG AND WEST OF THE JAMES
RIVER MAY SEE SOME WIND GUSTS OF 40 TO 50 KNOTS FROM ABOUT 3Z
THROUGH 6Z WHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE EAST OF THE JAMES RIVER...AND MAINLY WEST OF INTERSTATE 29
THROUGH EARLY FRIDAY MORNING. ISOLATED TO SCATTERED THUNDERSTORMS
WILL AGAIN BE POSSIBLE MAINLY ALONG AND NORTH OF INTERSTATE 90 ON
FRIDAY AFTERNOON.  /08

&&

.PREV DISCUSSION...
HEAT ADVISORY IS MARGINAL MOST PLACES BUT WILL CONTINUE TO RUN UNTIL
EXPIRATION AS IT IS STILL HOT AND HUMID. MID AND HIGH CLOUDS OVER
EASTERN CWA SHOULD DISSIPATE AND EXIT REGION BY 00Z SO EVENING
SHOULD BE CLEAR WITH AN INCREASE IN CLOUDS ACROSS WESTERN CWA MAINLY
AFTER MIDNIGHT...AS COLD FRONT MOVES INTO THAT AREA. ANY THREAT FOR
STORMS WILL BE BEHIND FRONT AS AIRMASS IS CAPPED OFF TO THE EAST. SO
WILL KEEP CHANCE OF STORMS MAINLY AFTER MIDNIGHT WEST OF A TYNDALL
BROOKINGS LINE. IF STORMS CAN DEVELOP OR MOVE INTO THAT AREA...THERE
IS A MARGINAL THREAT OF SEVERE STORMS WITH HAIL AND WIND THE THREAT.
ANOTHER WARM NIGHT ACROSS THE CWA BUT COULD BE A DEGREE OR TWO
COOLER THAN LAST NIGHT WITH LIGHTER WINDS EXPECTED.

FRONTAL BOUNDARY PUSHES ACROSS THE AREA ON FRIDAY AS A MID/UPPER
LEVEL WAVE TRACK THROUGH THE REGION. WHILE THE AREA WILL BE CAPPED
EARLY IN THE DAY...ESPECIALLY EAST...TEMPERATURES WILL GRADUALLY
COOL ALOFT WITH THE APPROACH OF THE SHORTWAVE. THERE ARE MODEL
DIFFERENCES WITH RESPECT TO TRACK OF THE SHORTWAVE...WITH THE
GFS/ECMWF KEEP THE BETTER UPPER LEVEL DYNAMICS TO OUR NORTH AND
WEST...WHILE THE NAM OFFERS A SLIGHTLY MORE SOUTHWARD SCENARIO WITH
THE TRACK OF THE WAVE. KEPT WITH THE MORE NORTHWARD SOLUTION...WITH
HIGHER POPS OVER THAT AREA. ML CAPE AND SHEAR VALUES WILL BE
SUPPORTIVE OF SEVERE STORMS IF THEY DO DEVELOP. OUR EASTERN AREAS
WILL HAVE THE BEST POTENTIAL TO FULLY HEAT OUT...WITH HIGHS AROUND
90...WHILE READINGS WILL BE CLOSER TO 80 IN OUR FAR WEST WITH MORE
CLOUDS AND SHOWERS EARLY ON.

FRONT WILL CLEAR OUR EAST BY FRIDAY EVENING AS A SURFACE HIGH BEGINS
TO BUILD INTO THE REGION. WITH CLEARING SKIES AND VERY LIGHT
NORTHWESTERLY WINDS...WILL BE A COOLER NIGHT THAN RECENT DAYS...WITH
LOWS GENERALLY IN THE LOWER 60S. THE HIGH PRESSURE SLIDES ACROSS THE
REGION ON SATURDAY...PROVIDING MOSTLY SUNNY SKIES AND LIGHT WINDS
WITH HIGHS NEAR NORMAL...IN THE LOWER TO MID 80S.

MODELS STILL INDICATING CONVECTION DEVELOPING ON SATURDAY
NIGHT...WITH THE PASSAGE OF A WEAK WAVE AND INCREASING MOISTURE
TRANSPORT INTO THE AREA AS A 30 TO 35 KT LOW LEVEL JET DEVELOPS
THROUGH CENTRAL NEBRASKA/SOUTH DAKOTA OVERNIGHT. EXCEPT FOR THE
GFS...MODELS ARE TRENDING FARTHER SOUTHWARD WITH THE BETTER
DYNAMICS...SO FOLLOWED SUIT AND PLACED BETTER POPS IN OUR SOUTH.
AGAIN...CONVECTIVE PARAMETERS ARE SUFFICIENT FOR A FEW SEVERE
STORMS...ESPECIALLY THROUGH THE LOWER MISSOURI RIVER CORRIDOR. COULD
SEE SOME OF THE CONVECTION LINGER INTO SUNDAY MORNING...WITH HIGHS
ON SUNDAY REMAINING IN THE 80S.

IN THE EXTENDED...UPPER LEVEL RIDGING BUILDS INTO THE REGION ON
MONDAY...WITH VERY WARM AND DRY WEATHER EXPECTED. MAY BE THE WARMEST
DAY OF NEXT WEEK...WITH HIGHS IN THE LOWER 90S THROUGH THE MISSOURI
RIVER CORRIDOR. ANOTHER FRONTAL BOUNDARY LOOKS TO COME THROUGH THE
AREA SOMETIME IN THE TUESDAY TIME FRAME...BRINGING A CHANCE OF
THUNDERSTORMS...FOLLOWED BY COOLER TEMPERATURES FOR WEDNESDAY AND
THURSDAY.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 30, 9:18 AM CST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 AM CDT THU JUN 30 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1018 AM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE LATER TONIGHT WEST OF A TYNDALL SOUTH
DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE BEST CHANCE FOR
THUNDERSTORMS WILL EXIST ALONG AND WEST OF THE JAMES
RIVER...WHERE A SLIGHT RISK OF SEVERE WEATHER ALSO EXISTS. IF
SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE WINDS TO 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS OR HALF DOLLARS.

FLOODING...
RAINFALL ACROSS THE REGION IN JUNE HAS CAUSED MANY AREA RIVERS
AND STREAMS TO REMAIN ABOVE FLOOD STAGE.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

EXCESSIVE TEMPERATURES...
IT WILL BE VERY WARM AND HUMID TODAY...WITH HEAT INDEX VALUES
TOPPING OUT AROUND 105 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY MOVE ACROSS THE AREA ON FRIDAY. MOST OF THE
ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER AS A COLD
FRONT MOVES EASTWARD...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG THE FRONT FRIDAY AFTERNOON...ALONG AND
SOUTHEAST OF A SIOUX CITY TO JACKSON MINNESOTA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM WEST OF THE JAMES
RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 30, 9:53 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     3 S CHAMBERLAIN         43.77N 99.32W
06/30/2011  M60 MPH          BRULE              SD   ASOS

&&

JCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dixon

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dixon County, 4.86 mi NNW of Maskell to 7.36 mi ENE of Newcastle
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.740, -97.020

Flooding from upstream spring snowmelt and subsequent heavy rain continued at major levels through July. Lowlands along the river including numerous roads, parks, recreational areas and homes remained flooded. Thousands of acres of usually dry land, including several farms, remained flooded. The river began a very slow general fall late in the month. The highest stage near Ponca was 8.3 feet above flood stage on July 11th. This was equal to the highest level recorded in June.

Flood, Dakota

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dakota County, 4.18 mi N of Willis to 2.95 mi W of Laketon
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.540, -96.610

Flooding from upstream spring snowmelt and subsequent heavy rain continued at major levels through July. Lowlands along the river including numerous roads, parks, recreational areas and homes remained flooded. Many residents earlier evacuated from their homes and at least 100 businesses could not return. Thousands of acres of usually dry land, including several farms, remained flooded. The river began a very slow general fall late in the month. The highest stage at South Sioux City was 5.3 feet above flood stage on July 21st. This was just above the highest level recorded in June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335511, 335512.